Texas, 2024

Drought in Texas, March 1 to 31, 2024

March 1 to 31, 2024 · NWS EPZ · 7 events in 7 counties and zones

Another dry month for far west Texas kept drought conditions in the Extreme(D3) to Severe(D2) categories.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another dry month for far west Texas kept drought conditions in the Extreme(D3) to Severe(D2) categories.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 29, 10:28 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 29, 10:28 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1028 PM MST Thu Feb 29 2024

...New AVIATION...

.SYNOPSIS...
Issued at 1200 PM MST Thu Feb 29 2024

Cooler than normal temps and mainly cloudy skies remain in the
wake of our most recent weather maker. Skies will begin to clear
and temps will start to warm over the next several days. Breezy
to windy conditions will return over the weekend and continue into
next week. However mainly dry conditions are expected across the
region.

&&

.DISCUSSION...
Issued at 1200 PM MST Thu Feb 29 2024

Split flow pattern aloft continues this afternoon as the
shortwave in the southern stream responsible for last nights
precipitation continues to exit the region. Low clouds managed to
linger later into the afternoon than expected, thus keeping a lid
on temps today despite winds gradually turning around to west. In
addition, patches of dense fog lingered across the higher terrain
of the Sacramentos most of the day as the sun remained a no show.
This said, I would not be surprised to see some patchy fog
redevelop overnight. The most likely location for overnight fog
will be over the higher elevations of the Sacramento's where the
fresh snowpack will linger. However overnight dewpoint depressions
near zero and moist soil conditions could also lead to some
patchy fog development across portions of the lowlands to include
the northern Tularosa basin and areas along and near I-10 from
Deming westward.

Meanwhile weak ridging will rule Friday resulting in mostly sunny
skies and temps rebounding to a few degrees above normal. Temps
will remain in this range for several days to come as a more
typical spring-like pattern begins to evolve. Models generally
agree on quasi-zonal flow becoming established over the weekend as
low amplitude western troughing and eastern ridging slowly take
shape. The main concern with the weekend will be wind speeds,
especially by Sunday afternoon. An upper jet with max speeds of
140 knots plus will develop along the base of the trough and
extend from northern California into the central Rockies.

While Sunday's upper jet position will keep organized precip well
to our north, it will lead to surface lee troughing over eastern
Colorado, which in turn will tighten gradients and increase
surface winds. While deterministic models indicate breezy to
windy conditions across the Borderland both Saturday and Sunday,
they keep wind speeds below criteria levels. However NBM
probabilities seem to indicate a more impactful wind event,
especially for the higher terrain of the Sacramentos and Black
range come Sunday with a 75-80 percent chance for seeing wind
gusts of 60mph or greater over the Sacramentos and 55-60 percent
chances for similar gusts over the Black range. I will say that
there is still a decent spread between the 25th and 75th
percentiles, indicating a good deal of uncertainty at this time.
However I still suspect actual wind speeds Sunday afternoon could
approach advisory levels by the time this all unfolds.

Beyond Sunday the main storm track will continue to stay just to
our north. This means we can expect breezy afternoons to continue
along with mainly dry conditions and somewhat above normal
temperatures well into next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1028 PM MST Thu Feb 29 2024

Generally VFR through the period, with SKC-SCT250. Patchy BKN015
3-5SM BR along the west slopes of the Sacramento Mtns through 16Z.
Other patches of BKN010 1-3SM BR possible across the lowlands from
09Z-16Z. Surface winds VRB AOB 7KT overnight, then west 10-13G23KT
Friday afternoon.

&&

.FIRE WEATHER...
Issued at 1200 PM MST Thu Feb 29 2024

Weak ridging will develop Friday allowing for drying conditions
and slightly warmer than normal temperatures. Temps will remain
above normal into the weekend and beyond as the primary storm
track stays to our north. However we will be looking at increased
wind speeds by the weekend and this trend will continue into
much of the week to come.

Fire weather conditions will become a bit more elevated over the
weekend as RH values continue to drop. Lowland min RH values will
be between 10 and 15 percent both Saturday and Sunday. Red flag
warnings may be needed across eastern zones by Sunday, which
should be the windiest day of the weekend. Meanwhile, increasing
mixing heights and transport winds will allow for good to
excellent vent rates over the next several days.execelent

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  45  73  46  75 /   0   0   0   0
Sierra Blanca            39  67  42  70 /   0   0   0   0
Las Cruces               38  70  41  73 /   0   0   0   0
Alamogordo               35  67  39  70 /   0   0   0   0
Cloudcroft               27  44  32  46 /   0   0   0   0
Truth or Consequences    37  68  39  69 /   0   0   0   0
Silver City              34  59  37  60 /   0   0   0   0
Deming                   35  69  37  72 /   0   0   0   0
Lordsburg                35  67  36  69 /   0   0   0   0
West El Paso Metro       43  71  45  73 /   0   0   0   0
Dell City                34  71  36  74 /   0   0   0   0
Fort Hancock             38  73  39  76 /   0   0   0   0
Loma Linda               40  64  42  67 /   0   0   0   0
Fabens                   40  73  41  75 /   0   0   0   0
Santa Teresa             38  69  39  72 /   0   0   0   0
White Sands HQ           42  69  46  72 /   0   0   0   0
Jornada Range            35  69  39  71 /   0   0   0   0
Hatch                    34  72  37  73 /   0   0   0   0
Columbus                 40  71  40  72 /   0   0   0   0
Orogrande                37  68  39  70 /   0   0   0   0
Mayhill                  32  60  37  61 /   0   0   0   0
Mescalero                29  56  34  58 /   0   0   0   0
Timberon                 28  54  32  57 /   0   0   0   0
Winston                  30  62  33  61 /   0   0   0   0
Hillsboro                32  67  35  66 /   0   0   0   0
Spaceport                33  68  35  70 /   0   0   0   0
Lake Roberts             28  60  32  59 /   0   0   0   0
Hurley                   32  64  34  64 /   0   0   0   0
Cliff                    34  67  36  68 /   0   0   0   0
Mule Creek               35  62  37  62 /   0   0   0   0
Faywood                  35  63  37  64 /   0   0   0   0
Animas                   36  70  36  70 /   0   0   0   0
Hachita                  37  70  37  70 /   0   0   0   0
Antelope Wells           37  71  37  70 /   0   0   0   0
Cloverdale               40  65  40  64 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...17-Hefner
Hazardous weather outlook, Feb 29, 6:24 AM MST, 17 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
624 AM MST Thu Feb 29 2024

NMZ401-403>411-414>417-425>429-TXZ418>424-011330-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
624 AM MST Thu Feb 29 2024

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Western El Paso County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Extreme(D3) drought conditions continued across the entire zone in March.

Drought, Eastern/Central El Paso County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Extreme(D3) drought conditions continued through the month of March. The El Paso Airport reported just 0.04 inches of precipitation which was 0.20 inches below normal.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The northern half of the zone remained in Extreme(D3) drought while the south remained in Severe(D2) drought.

Drought, Salt Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The northern half of the zone remained in Extreme(D3) drought while the south remained in Severe(D2) drought.

Drought, Southern Hudspeth Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought continued throughout the month of March.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

Severe(D2) drought continued throughout the month of March. No precipitation was reported at the Cooperative Observer in Tornillo which was 0.25 inches below normal.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought continued throughout the month of March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166833, 1166834, 1166835, 1166836, 1166837, 1166838, 1166839.